Osteoporosis drugs warning

2010-10-14 10:05

Washington - US government health officials warned doctors and patients on Wednesday about an increased risk of thighbone fractures with a widely-used group of bone-strengthening drugs.

The Food and Drug Administration said patients taking bisphosphonate drugs like Fosamax and Boniva appear more likely to sustain a rare type of fracture of the femur bone. The fractures occurred just below the hip joint and make up less than 1% of all femur bone fractures.

"These unusual femur fractures have been predominantly reported in patients taking bisphosphonates," the agency said in a statement

It is unclear whether the drugs directly trigger the problem, but the FDA said it is updating the drugs' labels about the potential risk.

There are currently no guidelines for how long patients should take the drugs, and the FDA said the fractures "may be related to the use of bisphosphonates for longer than five years".

Merck's Fosamax and Roche's Boniva are prescribed to treat osteoporosis, which causes brittle bones and can lead to painful fractures. Other treatments in the drug class include: Procter & Gamble Co's Actonel, Warner Chilcott's Atelvia and Novartis' Reclast.

The agency says patients should continue taking the treatments unless directed to stop by their doctor.

Drugmaker Merck & Co currently faces more than 1 400 court cases from patients who allege its drug Fosamax damaged their jawbone. The drug brought Merck billions in sales in previous years but now competes against generic versions.

  • ethne - 2010-10-14 12:19

    this is scary. been taking phosomax then osteobon for several years now. no mention of this particular risk in information leaflet. would not hesitate to sue if i land up with problems caused by these drugs which bear in mind we can only get via scripts from doctors. doctors should be more knowledgeable about what the prescribe as we rely on them and trust them to look after us and laboratories must be more honest re side effects otherwise suffer consequences which are to be sued!! are they making us better or worse? looks like worse, just for the money.

  • Bones - 2010-10-14 13:17

    Why are these companies not exposed globally I am sure there are hundreds of South African's who have been prescribed these drugs for can Doctors do this to patients or is it all about money???

  • another voice - 2010-10-14 15:41

    Ethne and Bones, your concern is valid. But doctors are not to blame, nor the pharmaceutical companies, as all tests get rigorously tested before they are approved. Problems caused after prolonged use of the drugs cannot be foreseen (think of the contraceptive pill of 40 years ago). The pharmaceutical companies are printing warning on new inserts all the time as new evidence about possible side-effects come to light.

  • DrP - 2010-10-14 17:32

    I've been treating patients with this particular drug for years. The problem is that there is great alternatives, but the medical aids aren't playing ball as far as chronic approvals go, and trust me, the alternatives are quite costly. Furthermore, it states clearly that this is a RARE type of fracture. We always have to ask the question: "is this drug doing more good than it is doing harm?" and for this drug the answer is still a clear-cut "yes". Patient information and concent is the important part of the equation here...

  • AJ - 2010-10-15 07:00

    You may find this surprising, but the pharmaceutical companies are not out there to kill you or hurt you. I know ti is fashionale to think of them as the big bad wolf. Sometimes there can be adverse risks that are not known, and only appear over time and even then in only a small percentage of people. Life is a risk. You want to put down your meds and dice with osteoporosis then go ahead. If they only allowed drugs that had no ill effects on ANYBODY, then there would not be a single drug on the market. Not one.

  • DrP - 2010-10-15 08:43

    @AJ: The only problem is that you are presuming the man on the street capable of making an informed decision.

  • Wendy - 2010-10-15 09:28

    My mom suffered a terrible anckle fracture a number of years ago. After this she was diagnosed with Osteoperosis and perscribed Fosamax, which she also took for a number years. I googled side-effects for this drug and found that it has also been linked to an increased risk of esophageal cancer. This is terrifying!

  • pages:
  • 1